Today's case highlights the ever changing frontier of medicine with the use of immunotherapies. Immune-checkpoint inhibitors are being used more and more frequently as anti-cancer therapy. And it has become common to look for the emergence of an autoimmune phenotype (the "-itis": hypophysitis, pneumonitis, colitis, hepatitis, etc). Dr. Oldham shared a case of acute interstitial nephritis (AIN) in the setting of combination immunotherapy with nivolumab and ipilimumab for metastatic melanoma.
Recall that nivolumab and pembrolizumab are anti-PD-1 therapies and, ipilimumab is an anti-CTA-4 therapy. On these therapies, immune-related adverse events occur in up to 60% of patients per reports. Often they are mild to moderate. However, with the utilization of combination immunotherapies, additional adverse events are being reported and at increasing rates. One recent study of nivolumab and ipilimumab combination therapy for melanoma in NJEM reported higher adverse events for dual therapy (55%) compared to either therapy alone (16.3% for nivolumab and 27.3% for ipilimumab). Notably however, severe renal impairment was rare. Yet, in the last two years there are several case reports of AIN associated with combination immunotherapies.
One group from Brigham and Women speculates that this may be synergy between the two blocked pathways allowing for untethered cytotoxic effects.
While more information is necessary, this adds to the potential side effect profile of anti-cancer immunotherapies. And, it highlights the necessary vigilience we must have in order to properly diagnose and treat these individuals.